Maine, 2021

Winter Storm and Heavy Snow in Maine, February 16, 2021

February 16, 2021 · NWS CAR · 13 events in 13 counties and zones

to New Brunswick from the 15th to the 16th. persisting into the afternoon.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A fast moving intensifying low tracked across the Gulf of Maine...close to the Downeast coast...to New Brunswick from the 15th to the 16th. Snow expanded northeast across the region through the early morning hours of the 16th...persisting into the afternoon. Bands of heavy snow occurred across northern portions of the region...with snowfall rates of 1 to 2 inches per hour at times. Warning criteria snow and sleet accumulations occurred during the early afternoon hours. Precipitation then diminished through the mid and late afternoon. Storm total snow accumulations across northern portions of the region generally ranged from 6 to 10 inches. Across central portions of the region...snow accumulations ranged from 3 to 6 inches along with 1 to 2 inches of sleet. Across interior Downeast areas...snow accumulations ranged from 2 to 5 inches along with 1 to 3 inches of sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 16, 12:42 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 16, 12:42 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1242 AM EST Tue Feb 16 2021

.SYNOPSIS...
Low pressure will cross the Gulf of Maine Tuesday then exit
across the Maritimes Wednesday. Another low will approach from
the southwest later Thursday and is expected to move across the
region on Friday. High pressure will move into the area
Saturday.
&&

.NEAR TERM /THROUGH TODAY/...
1240am update: Initial look at the latest guidance suggests
mixed precip will push up towards Caribou and Presque Isle in
the afternoon ahead of the dry slot. Some reduction in snowfall
totals due to sleet may be in order. The heaviest snowfall now
seems likely for the North Woods towards the Saint John Valley.

Previous discussion:

     WINTER STORM BEGINS OVERNIGHT INTO TOMORROW MORNING...

Temperatures will be warmer tonight given the clouds and
increasing precipitation with lows in the lower teens north, low
20s south.

Overnight, a potent trough will move from the middle Mississippi
River Valley into the Great Lakes with an additional potent
shortwave on the tail end over the Southeast states. Low
pressure at the surface will be pushing northeast into
Pennsylvania with warm, moist air shooting north. PWAT values
180-220 percent of climo average with plenty of cold air at the
surface. Cold air damming looks to hold on decently for the
event in most locations with the exception of the coastline. The
trick will be the warm nose aloft but more on that in just a
second. As the low pressure tracks northeast light snow will
develop after midnight from southwest to northeast. By daybreak
all areas in the FA will see light snow with perhaps some
moderate bands setting up. Modeled soundings suggest a decent
DGZ for a period Tuesday morning with snowfall rates of 1-2
inches per hour from the Central Highlands into Northern Maine.
This is likely with enhanced temperature gradient forming and
decent FGEN setting up. The difficulty is knowing where exactly
this sets up to see the heaviest accumulations.

During the morning a strong nose of warm air at 850mb will punch
northward into Downeast locations changing precip over to sleet
& freezing rain. There is the potential for a prolonged period
of icing along the Downeast coast into portions of interior
Downeast. Here there is a potential of 0.1-0.25" of ice. The
sleet will begin mixing in late morning from Bangor into the
Central Highlands. 850mb 0C line is tricky to follow with the
12z ops suite trending northwestward with this line, so brought
mixing further inland. Expect the mixing to spread to the south
slopes of the Longfellow Mtns northeast to perhaps Houlton.
Confidence is low on the exact extent of the mixing as the low
pressure developing in the Gulf of Maine tracks northeast
towards the Bay of Fundy. Northeast of this mixing area expect
light to moderate snow to continue with snowfall rates in the
afternoon 0.5-1 inch per hour. Snow starts out fluffy becomes a
little more wetter during the day with the warmer air moving in
aloft. The other tricky spot in the forecast is along the
Downeast coast as warmer air off the Gulf of Maine will likely
push locations to plain rain.

Downeast locations will have seen perhaps a prolonged period of
icing Tuesday before switching to rain. Winds will at times
gust 15-30mph during the mid to late morning hours before low
pressure passes just offshore. This introduces the potential for
scattered power outages caused by tree limbs weighted down
breaking. In the evening as the low pulls northeast into the Bay
of Fundy expect precip to taper to showers from southwest to
northeast in southern zones. Across the north snow will
continue.
&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
On Tuesday night, the low pressure center will move northward
along the coast and exit through the Canadian Maritimes. The
warm nose of air that moved up over the state during the day
Tuesday will still be present, but rapidly followed by northwest
flow as a cold slug of air moves in from Canada. Some snow
showers will linger early Wednesday, but these will quickly
dissipate and skies will clear, causing temps to drop rapidly
Wednesday night. Thursday morning will easily be the coldest
morning of the week, but temperatures will rise into the 20s as
the atmosphere starts to mix.
&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Clouds will begin increasing Thursday night ahead of another
low pressure system expected to move in on Friday. Current track
is anticipated to move the low center northeastward just
offshore, keeping most of the warm air over the Gulf of Maine.
Both EC and GFS indicate the 850 hPa -6C isotherm crossing the
forecast area in a line from Houlton to Mt Katahdin. Low level
thickness charts also show a similar pattern for critical snow
thresholds, indicating that precip is likely to fall as all snow
north and west of this line, with a mix to the south and east.
However, 850 hPa temps just offshore are well above 0C, which
means that if there's a slight shift to the west in the low
track, mixed precipitation would make its way further inland.
Northeasterly flow ahead of this system does hint at the
possibility of bringing in cold air from NE Canada, but without
a strong high and significant cold pool ahead of the system,
this is not as likely. The upshot is that the location of the
rain/snow line highly depends on the track of the low.

Behind this system is the typical switch to northwesterly winds
and colder temperatures following a front. Expect snow showers
tapering off on Saturday, with a return to clear skies and lows
in the single digits inland and teens along the coast by Sunday.
On Monday, yet another system approaches from the west, although
this will be a shortwave extending from a low in central Canada,
and looks to be more of a quick-duration snow event.
&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Predominately VFR late this evening with conditions
to lower to LIFR to IFR in snow well after midnight. The
precipitation will change to sleet and freezing rain in the
morning at KBHB before changing to call rain by midday. Bangor
will see a more prolonged period of sleet and freezing rain
during the day Tuesday with very icy conditions possible.
Mainly all snow at the Aroostook County terminals with some
sleet possible as far north as KHUL to KPQI late in the day.
Light wind tonight with a northeast wind 10 to 15 knots Tuesday
with gusts to 25 knots possible at KBHB.

SHORT TERM:
Tuesday night...IFR tempo LIFR in snow, moderate to heavy at
times early on, improving through the night. Precipitation will
turn to rain Downeast but cigs will remain IFR. Winds becoming
NW gusting 15 to 20 kt.

Wednesday and Wednesday night...VFR. NW winds gusting to 20kt
becoming calm overnight.

Thursday and Thursday night...VFR with light winds.

Friday into Saturday...IFR tempo LIFR in snow, heavy at
times. Mixed precipitation possible Downeast, with the best
chance at KBHB. Breezy E/NE winds becoming NW.
&&

.MARINE...
NEAR TERM: Winds/seas below SCA late this evening. Overnight
winds increase to SCA with gusts to 30kts possible. Seas will
build to 3-6 feet by Tuesday afternoon.

SHORT TERM: SCA conditions will continue with NW winds through
early Thursday, mainly offshore. Thursday will be quiet, with
SCA conditions returning on Friday with SE winds gusting to 30
knots.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 11 PM EST this evening for
     MEZ001>006-010-011-031-032.
     Winter Weather Advisory until 7 PM EST this evening for
     MEZ015>017-029-030.
MARINE...Small Craft Advisory from 5 AM early this morning to 1 PM EST
     Wednesday for ANZ050>052.
&&

Near Term...CB/Sinko
Short Term...LF
Long Term...LF
Aviation...CB/Sinko/LF
Marine...CB/Sinko/LF
Hazardous weather outlook, Feb 15, 9:14 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
914 PM EST Mon Feb 15 2021

MEZ001>006-010-011-031-032-170215-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
914 PM EST Mon Feb 15 2021

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM EST TUESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-170215-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
914 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-170215-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
914 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

In the hours before

Local storm report, Feb 15, 9:47 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
947 PM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     SNOW             1 WSW MADAWASKA         47.35N 68.35W
02/15/2021  M1.0 INCH        AROOSTOOK          ME   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 6 winter storm. Local standard time, as filed.

Winter Storm, Southern Penobscot

When
February 16, 2:00 AM EST to 3:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 5 inches...along with 1 to 3 inches of sleet.

Winter Storm, Interior Hancock

When
February 16, 2:00 AM EST to 3:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 3 inches of sleet.

Winter Storm, Central Washington

When
February 16, 2:00 AM EST to 3:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches...along with 1 to 3 inches of sleet.

Winter Storm, Central Penobscot

When
February 16, 3:00 AM EST to 3:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches...along with 1 to 2 inches of sleet.

Winter Storm, Southern Piscataquis

When
February 16, 3:00 AM EST to 3:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 6 inches...along with 1 to 2 inches of sleet.

Winter Storm, Northern Washington

When
February 16, 3:00 AM EST to 3:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 4 inches...along with 1 to 3 inches of sleet.

Heavy Snow, Northern Somerset

When
February 16, 4:00 AM EST to 3:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northern Piscataquis

When
February 16, 4:00 AM EST to 3:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northern Penobscot

When
February 16, 4:00 AM EST to 3:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Southeast Aroostook

When
February 16, 4:00 AM EST to 3:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches.

Heavy Snow, Central Piscataquis

When
February 16, 4:00 AM EST to 3:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northwest Aroostook

When
February 16, 4:00 AM EST to 5:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Heavy Snow, Northeast Aroostook

When
February 16, 4:00 AM EST to 5:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947398, 947401, 947403, 947405, 947407, 947408, 947409, 947410, 947411, 947412, 947414, 947415, 947416.